Kansas, 2004

Hail in Kansas, May 24, 2004

May 24, 2004 · NWS GLD · 20 events in 7 counties and zones

20 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 1:21 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, May 24, 1:21 PM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT MON MAY 24 2004

.DISCUSSION...FORECAST CONCERNS WILL BE CHANCE OF PRECIPITATION
THROUGH THE SHORT TERM...TEMPS TUESDAY AND WEDNESDAY...AND MOST OF
THE EXTENDED PERIOD. SATELLITE IS SHOWING UPPER FLOW CONTINUING TO
AMPLIFY OVER THE LAST 24 HOURS. TROUGH IN CENTRAL PACIFIC IS BEING
ACHORED BY LOW OVER THE ALEUTIANS. UPPER LOW OVER NORTHERN PLAINS IS
SLOWING MOVING TO THE EAST AS MORE ENERGY IS MOVING INTO THE WEST
SIDE OF THE UPPER TROUGH OVER THE WESTERN PORTION OF THE COUNTRY. A
SPOKE ROTATING AROUND THE NORTHERN PLAINS UPPER LOW LOOKS RATHER
STRONG BASED ON SATELLITE AND HEIGHT FALL ANALYSIS. STRONG SOUTHERN
STREAM JET THAT IS APROACHING FROM THE SOUTHWEST IS CONNECTED TO
MOISTURE NEAR THE EQUATOR. SEVERAL SHORTWAVES ARE EMBEDDED IN THIS
STRONG SOUTHWEST FLOW ALOFT.

AT JET LEVEL...MODELS UNDERDED SPEEDS ON THE WEST SIDE OF RIDGE
ALONG THE WEST COAST. MODELS ALSO UNDERDID SPEEDS WITH SOUTHWEST
JET...ESPECIALLY TO THE WEST OF THE BAJA. AT MID LEVELS...BASED ON
SATELLITE THE ETA/GFS DID BEST ON FEATURE OVER THE WESTERN HALF OF
THE COUNTRY. HOWEVER...ALSO USING THE UPPER AIR ANALYSIS...THE GFS
DID SLIGHTLY BETTER ON THE STRENGTH ON THE NORTHERN PLAINS UPPER
LOW. MODELS WERE NOT DEEP ENOUGH WITH TROUGH OVER THE WEST...AND
WERE A LITTLE FAST. SO INCOMING SHORTWAVES COULD BE STRONGER TONIGHT.

AT LOW LEVELS...ETA TENDED TO PERFORM BETTER AT LOW LEVELS WITH THE
WIND FIELD...MOISTURE AND TEMPERATURES. WILL GO WITH THE GFS
OVERALL AND BLEND THE ETA IN WHERE IT IS DOING BETTER...ESPECIALLY
AT LOW LEVELS.

FOR TONIGHT/TUESDAY...AREA GETS A ONE TO TWO PUNCH TONIGHT. FIRST
THE SHORTWAVE FROM THE WEST WILL MOVE IN AND ALREADY SEE DEVELOPMENT
TO THE NORTHWEST OF THE AREA. CONCERNED THAT MODELS DO NOT HAVE
THIS FEATURE STRONG ENOUGH BASED ON ANALYSIS. LEFT FRONT QUADRANT OF
THE JET BEGINS TO WORK ITS WAY INTO THE AREA DURING THE EVENING...AND
BECOMES WELL ESTABLISHED AFTER 06Z. ONE COULD ALSO ARGUE THAT SOEM
COUPLING OF THE JETS COULD OCCUR OVER NORTHERN SECTIONS OF THE
FORECAST AREA. A SECOND STRONG SHORTWAVE ALSO WORKS ITS WAY IN
LATER TONIGHT. SEE NO REASON TO CHANGE THE PRECIPITATION FORECAST
TONIGHT.

AREA REMAINS UNDER LEFT FRONT QUADRANT OR JET CORE THROUGH THE DAY
AS ANOTHER SHORTWAVE MOVES THROUGH. WITH HAVE LINGERING
PRECIPITATION IN THE MORNING WITH MORE IN THE WEST HALF IN THE
AFTENROON. WITH CLOUDS AND UPSLOPE...WILL TEND TOWARD THE COOLER
MOS/2 METER TEMP GUIDANCE.

FOR TUESDAY NIGHT/WEDNESDAY...MAIN JET REMAINS JUST SOUTHEAST OF THE
AREA OR OVER THE SOUTHEAST PORTION THROUGH THE NIGHT AS THE NEXT IN
A SERIES OF SHORTWAVES MOVES THROUGH. JET MOVES SLIGHTLY SOUTHEAST
THROUGH THE DAY AS SHORTWAVE PASSES THROUGH THE AREA IN THE MORNING.
WILL KEEP A SLIGHT CHANCE IN THROUGH WEDNESDAY MORNING IN THE EAST.
NEXT SHORTWAVE STARTS AFFECTING THE WEST IN THE AFTERNOON...AND WILL
INTRODUCE LOW CHANCE IN THE WEST HALF IN THE AFTERNOON. WILL HAVE
SOUTH TO SOUTHWEST WINDS BUT WILL PROBABLY HAVE CLOUDS AROUND DUE
TO PERSISTANT JET AND SHORTWAVES...WILL TEND TO GO CLOSER TO THE
COOLER GUIDANCE FOR MAXES.

FOR WEDNESDAY NIGHT/THURSDAY...JET MOVES FURTHER AWAY DURING THE
NIGHT. DURING THE NIGHT...SHORTWAVE MOVES THROUGH IN A WEST TO
NORTHWEST FLOW ALOFT AND WILL PUT A LOW CHANCE IN. RIDGING OCCURS
DURING THE DAY AND WILL BE DRY. WITH RIDGING ALOFT AND DOWNSLOPE...
WILL GO TOWARD THE WARMER GUIDANCE FOR MAXES.

FOR THE 4 TO 7 DAY PERIOD...MODELS ARE DOING WELL AS OF 12Z THIS
MORNING. HOWEVER...THE GFS IS NOT AMPLIFIED ENOUGH AND A LITTLE TOO
FAR EAST WITH FEATURES. THE ECMWF/UKMET ARE DOING BETTER WITH THE
EDGE TO THE ECMWF. GFS HAS NOW SLOWED DOWN AND THE ECMWF/UKMET
HAVE SLOWED UP WITH SYSTEM THURSDAY NIGHT INTO FRIDAY. DESPITE
SLIGHTLY BETTER INITIALIZATION...LIKE THE GFS BETTER EARLY ON
CONSIDERING THE AMPLIFIED FLOW...TENDENCY TO SLOW DOWN...AND THE
ENSEMBLE MEMBERS/MEAN BEING SLOWER THAN THE OPERATIONAL GFS.

WILL STICK SLIGHT CHANCE TO CHANCE THURSDAY NIGHT AND FRIDAY.
PERSISTENT SOUTHWEST FLOW ALOFT...PERIODIC SHORTWAVES...OCCASIONAL
BOUNDERIES...AND SOUTHERN JET IN THE AREA...MAKES FOR A PROBLEMATIC
SATURDAY INTO MONDAY. VERY HARD TO PIN DOWN DETAILS. THERE SHOULD
BE A BREAK FRIDAY NIGHT. WILL KEEP A SLIGHT CHANCE TO CHANCE IN FOR
SATURDAY INTO SUNDAY...ESPECIALLY CONSIDERING THAT THE UPPER TROUGH
MAY COME THROUGH A LITTLE SLOWER. DRIER AIR...SUBSIDENCE...AND SOME
RIDGING WORK THEIR WAY IN STARTING SUNDAY NIGHT. MEX GUIDANCE LOOKS
REASONABLE...ESPECIALLY SINCE GFS IS HANDLING SITUATION WELL. HAD
TO LOWER MAXES...ESPECIALLY ON FRIDAY. THERE ARE A FEW DAYS IN
THERE...SUNDAY...THAT COULD BE COOLER THAN CURRENTLY FORECAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, May 24, 9:40 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT MON MAY 24 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTH AND EAST OF THE TRI STATE REGION BY
EARLY AFTERNOON. THIS WILL BRING STABLE AIR TO NORTHWEST KANSAS AND
MUCH OF SOUTHWEST NEBRASKA. HOWEVER...AS WINDS TURN NORTHEAST LATE IN
THE DAY...DEWPOINTS IN THE LOW TO MID 40S WILL MOVE INTO NORTHEAST
COLORADO. SOME INSTABILITY WILL DEVELOP OVER MUCH OF YUMA COUNTY AND
WESTERN PARTS OF KIT CARSON COUNTY. LOW PRESSURE WILL DEVELOP ALONG
THE PALMER DIVIDE OR GENERALLY ALONG INTERSTATE 70 AS A STRONG JET
STREAM MOVES INTO COLORADO. THUNDERSTORMS WILL FORM BETWEEN LIMON AND
AKRON AFTER 3PM MDT...AND THESE MAY AFFECT YUMA AND KIT CARSON
COUNTIES DURING THE LATE AFTERNOON AND EVENING. WIND PROFILES WILL BE
FAVORABLE FOR ORGANIZED THUNDERSTORMS WITH ISOLATED LARGE HAIL AND
DAMAGING WINDS. THE AMOUNT OF INSTABILITY IS QUESTIONABLE THOUGH. IF
MID TO UPPER 40S DEWPOINTS PERSIST OVER COLORADO THIS
AFTERNOON...THEN A FEW SEVERE STORMS WILL BE POSSIBLE.

TONIGHT...SCATTERED WEAK THUNDERSTORMS WILL LIKELY DEVELOP AFTER
MIDNIGHT...AND THESE MAY PRODUCE SOME CLOUD TO GROUND LIGHTNING
ACROSS THE TRI STATE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING. OTHER STORMS
WILL AGAIN BE POSSIBLE ACROSS EASTERN COLORADO DURING THE LATE
AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT THEY MAY CONTAIN CLOUD TO GROUND LIGHTNING.

ISOLATED AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT FOR ANY
DAY...ESPECIALLY IN EASTERN COLORADO...BUT THE BEST CHANCE FOR STORMS
WILL BE FROM FRIDAY AFTERNOON THROUGH SUNDAY...AS A SLOW MOVING UPPER
LEVEL STORM SYSTEM DEVELOPS OVER THE CENTRAL UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN EASTERN COLORADO AFTER 3PM MDT.

BURKE

In the hours before

Local storm report, May 24, 5:05 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             16 S ATWOOD             39.58N 101.04W
05/24/2004  0.25 INCH        RAWLINS            KS   PUBLIC

&&

AWIPSUSR

The radar

The Goodland radar (KGLD), 19 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Sherman

When
May 24, 5:50 PM MST
Where
Sherman County, 7 mi NNE of Edson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -101.500

Hail, Decatur

When
May 24, 6:11 PM MST
Where
Decatur County, 13 mi S of Oberlin
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.633, -100.517

Hail, Thomas

When
May 24, 6:20 PM MST
Where
Thomas County, 2 mi NW of Levant
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.233

Hail, Rawlins

When
May 24, 6:25 PM MST
Where
Rawlins County, 22 mi SE of Atwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.567, -100.750

Hail, Decatur

When
May 24, 6:25 PM MST
Where
Decatur County, 2 mi W of Dresden
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -100.450

Hail, Decatur

When
May 24, 6:30 PM MST
Where
Decatur County, Dresden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -100.417

Hail, Thomas

When
May 24, 6:41 PM MST
Where
Thomas County, Colby
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -101.050

Hail, Thomas

When
May 24, 6:45 PM MST
Where
Thomas County, 6 mi S of Colby
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.317, -101.050

Hail, Sheridan

When
May 24, 6:47 PM MST
Where
Sheridan County, Selden
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.533, -100.567

Hail, Sheridan

When
May 24, 6:53 PM MST
Where
Sheridan County, Seguin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.333, -100.583

Hail, Decatur

When
May 24, 6:54 PM MST
Where
Decatur County, 4 mi S of Jennings
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.633, -100.283

Hail, Thomas

When
May 24, 7:00 PM MST
Where
Thomas County, 5 mi E of Mingo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -100.867

Hail, Gove

When
May 24, 7:29 PM MST
Where
Gove County, Grainfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.117, -100.467

Hail, Gove

When
May 24, 7:38 PM MST to 8:36 PM MST
Where
Gove County, Grainfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -100.467

Hail, Sheridan

When
May 24, 7:45 PM MST
Where
Sheridan County, 8 mi S of Hoxie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.233, -100.433

Hail, Gove

When
May 24, 7:45 PM MST
Where
Gove County, Quinter
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.067, -100.233

Hail, Gove

When
May 24, 8:00 PM MST
Where
Gove County, Quinter
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -100.233

Hail, Gove

When
May 24, 8:00 PM MST
Where
Gove County, 3 mi W of Quinter
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.067, -100.283

Hail, Graham

When
May 24, 8:09 PM MST
Where
Graham County, St Peter
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -100.083

Hail, Graham

When
May 24, 8:29 PM MST
Where
Graham County, 14 mi S of Hill City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -99.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402706, 5402707, 5402708, 5402709, 5402710, 5402711, 5402712, 5402713, 5402714, 5402715, 5402716, 5402717, 5402718, 5402796, 5402719, 5402720, 5402721, 5402797, 5402794, 5402795.